Texas, 2008

Wildfire in Texas, April 28, 2008

April 28, 2008 · NWS AMA · 1 event in 1 county or zone

just east of Farm to Market Road 2202 and roughly 3 miles north of State Highway 354. The wildfire started around 1400 CST and burned approximately three hundred and seventy-five acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Moore County Wildfire started about eight miles south southwest of Dumas...just east of Farm to Market Road 2202 and roughly 3 miles north of State Highway 354. The wildfire started around 1400 CST and burned approximately three hundred and seventy-five acres. Three homes and five other structures were saved and no damage or injuries were reported. The wildfire was contained around 2100 CST. A total of five fire departments responded to the wildfire. Downed transmission lines were determined to be the cause of the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 28, 1:29 PM CST, 31 minutes earlier.

Area forecast discussion, Apr 28, 1:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
229 PM CDT MON APR 28 2008

.DISCUSSION...
12Z UPPER AIR ANALYSIS DEPICTED NORTH TO NORTHWEST FLOW ALOFT ACROSS
THE PANHANDLES WITH LEE TROFFING UNDERWAY ACROSS THE HIGH PLAINS. AT
THE SURFACE...SOUTHWEST WINDS HAVE DIMINISHED WITH THE APPROACH OF
THE LEE TROF. A BACKDOOR COLD FRONT ACROSS PORTIONS OF KS WILL
ENCROACH ON THE NORTHEAST ZONES THIS AFTERNOON AND MAY RESULT IN A
BRIEF COOL DOWN BACK INTO THE 60S BUT THE MAIN EFFECT WILL BE A WIND
SHIFT. WITH SLIGHTLY STRONG WINDS AND SOME UPPER LEVEL CLOUD
COVER...TEMPS WILL NOT BE A COOL AS THIS MORNING. FLOW ALOFT WILL
BECOME MORE ZONAL ON TUESDAY AS THE H5 RIDGE FLATTENS A BIT AND MOVES
EAST. A WEAK SHORTWAVE TROF IS PROGGED TO MOVE INTO THE PLAINS ON
TUESDAY...PUSHING THE LEE TROF TO THE EAST BEFORE IT DISSIPATES. THIS
WILL RESULT IN WIND SPEEDS GENERALLY UNDER 15 MPH FOR MOST OF THE
DAY. HOWEVER...THE LEE TROF WILL BE REESTABLISHED BY THE AFTERNOON
AND SOUTH WINDS WILL INCREASE LATE. TEMPS SHOULD BE QUITE WARM ON
TUESDAY AND MAV TEMPS WERE INCREASED BY 3 TO 4 DEGREES ACROSS THE
BOARD. THE LEE TROF WILL FURTHER DEEPEN ON WEDNESDAY RESULTING IN
BREEZY TO WINDY CONDITIONS AREAWIDE. THIS IS EXPECTED TO BE THE
WARMEST DAY OF THE FORECAST PERIOD WITH TEMPS NEAR OR JUST ABOVE 90
DEGREES FOR MANY LOCATIONS. BASED ON FORECAST FIELDS...THIS APPEARS
TO BE THE BIGGEST DAY FOR FIRE WEATHER CONCERNS. THIS IS COVERED
BELOW IN THE FIRE WEATHER PORTION OF THE DISCUSSION.

THE FORECAST FOR THURSDAY WILL BE TRICKY DEPENDING ON THE TIMING OF
THE COLD FRONT. AT THIS TIME...IT APPEARS THAT THE FRONT WILL ENTER
THE NORTHERN ZONES BY MIDDAY...PUSHING THROUGH THE REMAINDER OF THE
CWA BY EARLY EVENING. THIS WILL WREAK HAVOC WITH THE MAX TEMP
FORECAST ALTHOUGH THE BAROCLINICITY OF THIS SYSTEM DOES NOT LOOK TOO
IMPRESSIVE. MOISTURE WILL BE LACKING WITH THIS SYSTEM DUE TO THE
PROLONGED SOUTHWESTERLY FLOW BEFOREHAND. IN ADDITION...MOST OF THE
DYNAMIC FORCING ASSOCIATED WITH THE UPPER LEVEL TROF WILL REMAIN TO
OUR NORTH. THUS...A DRY FORECAST IS RETAINED THROUGH THIS TIME.
COOLER TEMPS ARE EXPECTED ON FRIDAY AFTER A BREEZY START.

ANOTHER SHORTWAVE ON THE BACKSIDE OF THE MAIN TROF IS PROGGED TO DRAG
ANOTHER COLD FRONT ACROSS THE AREA FRIDAY NIGHT. AS THE SURFACE
ANTICYCLONE BUILDS INTO THE AREA...SOUTHEASTERLY WINDS ARE EXPECTED
TO DEVELOP. IF THE GFS IS CORRECT...THIS SETUP MAY PRECLUDE TEMPS
FROM WARMING TOO MUCH ON SUNDAY AS UPSLOPE FLOW AND INCREASING CLOUDS
AFFECT THE AREA. HOWEVER...THE ECMWF HAS BEEN PERSISTENT IN KEEPING
LOW LEVEL FLOW MORE SOUTHERLY ON SUNDAY WITH TEMPS A BIT WARMER.
REGARDLESS OF THE PREFERRED SOLUTION...THE DEEPENING TROF TO OUR WEST
WILL BEGIN TO AFFECT THE AREA BY SUNDAY. THUS...LOW POPS WERE
RETAINED SUNDAY AND SUNDAY NIGHT AREAWIDE. BY MONDAY...A PSEUDO DRY
LINE IS PROGGED TO DEVELOP WHICH MAY AGAIN PROVIDE A FOCUS FOR
THUNDERSTORMS. THEREFORE...I EXPANDED THE COVERAGE TO ALL AREAS
DURING THIS TIME. MEX TEMPS WERE GENERALLY FOLLOWED IN THE EXTENDED
PERIODS...ALTHOUGH THESE VALUES WERE INCREASED SLIGHTLY FOR SUNDAY.

PRELIMINARY POINT TEMP/POPS MAY BE ADJUSTED WITH THE FINAL FORECAST
PACKAGE.

JOHNSON

&&

.FIRE WEATHER...
FIRE DANGER HAS BEEN SOMEWHAT MITIGATED BY LIGHT WINDS THIS AFTERNOON
DESPITE RELATIVE HUMIDITIES GENERALLY BETWEEN 5 AND 10 PERCENT. THIS
IS EXPECTED TO BE THE CASE AGAIN TOMORROW...ALTHOUGH 20 FOOT WIND
SPEEDS MAY BE A BIT CLOSER TO 15 MPH. BECAUSE OF THESE CONDITIONS...A
FIRE DANGER STATEMENT WILL LIKELY BE NEEDED FOR TUESDAY. A FIRE
WEATHER WATCH CONTINUES FOR WEDNESDAY AREAWIDE AS CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED TO DEVELOP. RELATIVE HUMIDITIES
SHOULD FALL TO BELOW 10 PERCENT IN MOST AREAS WITH SOUTHWEST WINDS OF
20 TO 30 MPH. THURSDAY COULD POTENTIALLY BE ANOTHER FIRE WEATHER DAY.
THIS WILL HINGE ON THE FRONTAL TIMING AND HOW STRONG THE WINDS ARE
WITH THIS SYSTEM. DUE TO THE EARLIER FRONTAL TIMING IN THE NORTHERN
ZONES...THE BEST OPPORTUNITY FOR REACHING RED FLAG CONDITIONS WILL BE
ACROSS THE SOUTHERN ONE HALF OF THE TEXAS PANHANDLE. A FIRE WEATHER
WATCH MAY BE REQUIRED BY LATER SHIFTS IF THIS POTENTIAL REMAINS.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                41  86  50  89  52 /   0   0   0   0   0
BEAVER OK                  38  82  47  89  52 /   0   0   0   0   0
BOISE CITY OK              38  82  47  87  46 /   0   0   0   0   0
BORGER TX                  49  89  55  90  55 /   0   0   0   0   0
BOYS RANCH TX              39  88  49  90  51 /   0   0   0   0   0
CANYON TX                  39  86  49  90  51 /   0   0   0   0   0
CLARENDON TX               46  87  53  90  56 /   0   0   0   0   0
DALHART TX                 35  84  42  87  44 /   0   0   0   0   0
GUYMON OK                  41  86  49  92  50 /   0   0   0   0   0
HEREFORD TX                40  86  49  89  50 /   0   0   0   0   0
LIPSCOMB TX                40  83  51  91  54 /   0   0   0   0   0
PAMPA TX                   47  88  53  88  56 /   0   0   0   0   0
SHAMROCK TX                43  86  52  89  57 /   0   0   0   0   0
WELLINGTON TX              45  87  53  89  58 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

OK...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

24/02
Hazardous weather outlook, Apr 28, 12:00 PM CST, 2 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON APR 28 2008

OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...VARIABLE WINDS AT 10
TO 20 MPH WITH SOME HIGHER GUSTS...AND EXPECTED MINIMUM RELATIVE
HUMIDITIES OF 5 TO 15 PERCENT WILL LEAD TO ELEVATED FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EARLY EVENING ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES.

.DAYS TWO THROUGH SEVEN...

ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE ON TUESDAY AS DRY
WEATHER AND BREEZY SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH
HIGHER GUSTS PERSIST ACROSS THE PANHANDLES. CRITICAL FIRE WEATHER
CONDITIONS ARE THEN EXPECTED WEDNESDAY AND THURSDAY AS SOUTHWEST
WINDS STRENGTHEN TO BETWEEN 20 AND 30 MPH WITH HIGHER GUSTS AND
MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT ARE REACHED.
THEREFORE...A FIRE WEATHER WATCH IS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES.

IN ADDITION...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND
SUNDAY NIGHT ACROSS ALL OF THE PANHANDLES. AT THIS TIME...IT APPEARS
THAT ANY STORMS THAT FORM WILL REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moore

When
April 28, 2:00 PM CST to 9:00 PM CST
Where
Moore forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96238.